Arizona, 2012

Damaging Wind in Arizona, August 5, 2012

August 5, 2012 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed near Yuma, including the community of Fortuna Foothills, during the afternoon hours on August 5th. The atmosphere was on the dry side and very hot.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed near Yuma, including the community of Fortuna Foothills, during the afternoon hours on August 5th. The atmosphere was on the dry side and very hot. This allowed the stronger thunderstorms to strong, damaging microburst winds with relatively little rainfall. The winds were strong enough to snap trees, blow over awnings and damage garage doors in the Fortuna Foothills area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 5, 4:30 PM MST, 15 minutes earlier.

Area forecast discussion, Aug 5, 4:30 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
430 PM MST SUN AUG 5 2012

.UPDATE...UPDATED AVIATION DISCUSSION.

.SYNOPSIS...
HIGH PRESSURE WILL PREVAIL OVER THE DESERT SOUTHWEST THIS
WEEK...RESULTING IN WELL ABOVE NORMAL TEMPERATURES AND PERIODS OF
EXCESSIVE HEAT. THUNDERSTORM CHANCES WILL BE FOCUSED MAINLY OVER
HIGHER TERRAIN OF NORTHERN AND FAR EASTERN ARIZONA. A FEW WEAK
WEATHER DISTURBANCES MOVING WEST ALONG THE SOUTHERN EDGE OF THE HIGH
PRESSURE AREA MAY GENERATE SOME STORM ACTIVITY TOWARDS THE END OF
THE WEEK ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA...WITH
DRIER CONDITIONS PERSISTING ALONG AND WEST OF THE COLORADO RIVER.

&&

.DISCUSSION...
CLOUD DEBRIS FROM LAST NIGHTS CONVECTION OVER SONORA MEXICO
CONTINUES TO DISSIPATE OVER CNTRL ARIZONA REVEALING TWO VERY WEAK
MCV FEATURES (ONE ALONG THE INTERNATIONAL BORDER PROPAGATING WEST
OF TUCSON...AND SECOND PROGRESSING NORTH TOWARDS FLAGSTAFF).
ALTHOUGH OBJECTIVELY ANALYZED INSTABILITY WAS STILL LACKING OVER
NORTHERN ARIZONA...FEEL BEST UPSCALE GROWTH WILL BE LOCATED INTO
NORTHEAST ARIZONA. OTHER AREA OF MILD CONCERN EXISTS IN ASSOCIATION
WITH THE AFOREMENTIONED MCV AND MOISTURE CONVERGENT ZONE WEST OF
TUCSON. SATELLITE INTERPRETATION YIELDING TOWERING CU IN THIS REGION
SUGGESTS LOCALIZED INSTABILITY...THOUGH GIVEN 12Z DEEP INVERTED-V
SOUNDINGS AND LACK OF MIDLEVEL LAPSE RATES...LARGE UNCERTAINTY
EXISTS AS TO WHETHER ORGANIZED AND SUSTAINED CONVECTION CAN
MATERIALIZE.

OTHERWISE...STRONG HIGH PRESSURE RIDGE WILL CONTINUE TO EXPAND AND
RETROGRADE TOWARDS THE FOUR CORNERS REGION...REMAINING
QUASI-STATIONARY THROUGH AT LEAST THE WEEKEND. ALTHOUGH MINOR
DIFFERENCES EXIST WITH RESPECT TO TEMPORAL AND AREAL TRENDS IN THE
CENTER AND INTENSITY OF H5 HEIGHTS...MODELS ARE IN GENERALLY VERY
GOOD AGREEMENT REGARDING PERSISTENT H5 HEIGHTS NEAR 595DM WITH
MORNING H8 TEMPS IN A +26C TO +29C RANGE. LATEST MODEL GUIDANCE
SUGGESTS EXCESSIVE WARNING CRITERIA MAY FALL JUST SHORT MONDAY
AFTERNOON...HOWEVER THE PROLONGED PERIOD OF HEAT IN THE SUBSEQUENT
DAYS EASILY JUSTIFIES CONTINUING THE EXCESSIVE HEAT WARNING. IN ALL
LIKELIHOOD...THE WARNING MAY NEED TO BE EXTENDED INTO THE END OF THE
WEEK...WITH MANY MODELS IMPLYING EVEN HOTTER CONDITIONS...WITH HIGHS
CLOSER TO THE 115F MARK AND LOWS NOT EVEN ECLIPSING 90 DEGREES.

DRY AIR CIRCULATING AROUND THE RIDGE AXIS HAS STEADILY BEEN
ADVECTING WEST...WITH THE EXPECTATION THAT THE CURRENT MIDLEVEL
MOISTURE PLUME WILL PARTIALLY BE PINCHED OFF BY MIDWEEK. ONCE THE
HIGH PRESSURE BECOMES ESTABLISHED OVER THE FOUR CORNERS...MOISTURE
MAY BE PULLED BACK NORTH...THOUGH CONVECTIVE FOCUS WILL MOSTLY BE
RELEGATED TO HIGHER TERRAIN WITH SUSTAINED DRY AIR IN THE BOUNDARY
LAYER. ANY STRONGER CONVECTION AND OUTFLOWS OVERTURNING THE
ATMOSPHERE COULD CONCEIVABLY LIMIT DAILY HIGH TEMPS (FALLING SHORT
OF WARNING CRITERIA)...HOWEVER PINPOINTING ANY ONE DAY AS MORE
FAVORABLE THAN THE NEXT FOR THIS PHENOMENA IS ESSENTIALLY
FRUITLESS...ESPECIALLY WITH NO DISCERNIBLE INVERTED WAVES OR AREAS
OF PV ADVECTION TO SUPPORT MORE THAN JUST AIRMASS THUNDERSTORMS.
HAVE CONTINUED NEAR CLIMATOLOGY POP CHANCES LATER IN THE
WEEK...KEEPING CHANCES MAINLY CONFINED FOR THE HIGHER TERRAIN
/MOSTLY ACROSS SOUTHERN GILA COUNTY/ AND LOW END MENTION INTO THE
CENTRAL AZ DESERT LOCALES AND LITTLE /SINGLE PERCENT/ OR NO CHANCES
FOR POINTS WEST OF THE COLORADO RIVER VALLEY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

PERIODS OF MID AND HIGH CLOUDS TO PERSIST INTO TONIGHT...WITH
CLEARING EXPECTED ON MONDAY. OUTFLOW BOUNDARIES FROM DISTANT
THUNDERSTORMS OVER SOUTHEAST PINAL AND PIMA COUNTIES LIKELY TO
SWITCH WINDS TO SOUTHEASTERLY BY MID TO LATE THIS EVENING.
CONFIDENCE NOT GREAT ENOUGH TO INCLUDE THUNDERSTORMS IN TAF...AT
THIS TIME.

SOUTHEAST CALIFORNIA...SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

VCTS IN KBLH TAF FOR 1ST HOUR OF 00Z TAF AS ISOLATED CELL EXPECTED
TO PASS JUST SOUTH OF THE TERMINAL...OTHERWISE VFR CIGS AND TYPICAL
DIURNAL WIND PATTERNS TO PREVAIL THRU MONDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
STRONG UPPER LEVEL HIGH PRESSURE IS EXPECTED TO REMAIN OVER THE
DESERT SOUTHWEST THROUGH THE WEEK. AS A RESULT...WELL ABOVE NORMAL
TEMPERATURES WITH MINIMUM RELATIVE HUMIDITIES ACROSS THE LOWER
DESERTS AROUND 15 PERCENT IS EXPECTED EACH DAY. THERE WILL ALSO BE
SLIGHT CHANCES OF DAILY AFTERNOON AND EVENING THUNDERSTORMS MAINLY
OVER THE HIGHER TERRAIN AREAS OF SOUTH CENTRAL ARIZONA. A RELATIVELY
LIGHT DIURNAL WIND REGIME IS ALSO FORECAST THROUGH THE PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING FROM 10 AM MONDAY TO 8 PM MST WEDNESDAY
     AZZ022-023-027-028.

CA...NONE.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...NOLTE/MO
AVIATION...KUHLMAN/PERCHA
FIRE WEATHER...KUHLMAN
Hazardous weather outlook, Aug 5, 3:56 AM MST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
356 AM MST SUN AUG 5 2012

AZZ024-061100-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
356 AM MST SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. ANY STORMS THAT DEVELOP ARE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
FOR THE REST OF THIS WEEK. THUNDERSTORMS THAT DEVELOP HAVE THE
POTENTIAL TO PRODUCE FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ022-023-027-028-061100-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
356 AM MST SUN AUG 5 2012

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM MONDAY TO 8 PM MST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A VERY SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
DEVELOPING THIS AFTERNOON...HOWEVER THEY WILL MOSTLY REMAIN OVER THE
HIGHER TERRAIN. ANY STORMS THAT DEVELOP MAY PRODUCE FREQUENT
LIGHTNING...GUSTY WINDS AND PATCHY BLOWING DUST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

HIGH TEMPERATURES WILL RANGE FROM 110 TO 115 DEGREES WITH OVERNIGHT
LOWS ONLY COOLING INTO THE MID TO UPPER 80S. THE COMBINATION OF HOT
DAYTIME TEMPERATURES AND WARM OVERNIGHT LOWS WILL PREVENT THE BODY
FROM RECOVERING FROM THE PERSISTENT HEAT. AS SUCH...AN EXCESSIVE HEAT
WARNING FOR THE CENTRAL ARIZONA DESERTS...INCLUDING THE GREATER
PHOENIX METRO AREA...IS IN EFFECT BEGINNING MONDAY MORNING THROUGH AT
LEAST WEDNESDAY EVENING.

THERE IS ALSO SLIGHT CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS
DURING TOWARDS THE END OF THE WEEK TO DEVELOP OVER THE HIGHER TERRAIN
WHILE ALSO POTENTIALLY SENDING OUTFLOWS AND BLOWING DUST BACK INTO
THE LOWER DESERT LOCATIONS. GUSTY WINDS... BLOWING DUST REDUCING
VISIBILITIES AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH ANY STORM
DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020-021-025-026-CAZ031>033-061100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
356 AM MST SUN AUG 5 2012 /356 AM PDT SUN AUG 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HIGH PRESSURE WILL BEGIN TO BUILD BACK ACROSS THE DESERT SOUTHWEST
EARLY THIS WEEK...RETURNING HOT TEMPERATURES TO THE REGION. HIGH
TEMPERATURES WILL RANGE FROM 110 TO 115 DEGREES WITH OVERNIGHT LOWS
ONLY COOLING INTO THE MID TO UPPER 80S. THE COMBINATION OF HOT
DAYTIME TEMPERATURES AND WARM OVERNIGHT LOWS WILL BRING THE FORECAST
TO WITHIN A FEW DEGREES OF EXCESSIVE HEAT CRITERIA DURING THE MIDDLE
PORTION OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 5, 4:43 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST SUN AUG 5 2012

AZZ025-026-060030-
YUMA AZ-
443 PM MST SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 530 PM MST

AT 436 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FORTUNA FOOTHILLS...MOVING NORTHWEST AT 10
MPH.

WIND GUSTS TO 50 MPH AS WELL AS LOCALLY DENSE BLOWING DUST ARE
POSSIBLE. THE STORM MAY ALSO PRODUCE BRIEF HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
   ARABY...BLAISDELL...INTERSTATE 8

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 3265 11460 3280 11448 3277 11435 3258 11439
TIME...MOT...LOC 2340Z 102DEG 7KT 3267 11446

CB

The radar

The Yuma radar (KYUX), 30 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
August 5, 4:45 PM MST
Where
Yuma County, 3.34 mi S of Blaisdell
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.672, -114.416

Isolated thunderstorms developed across far southwestern Arizona during the afternoon hours on August 5th. Some storms affected the Fortuna Foothills. The atmosphere was very hot and rather dry at the time and this allowed the stronger thunderstorms to produce very strong, gusty and damaging microburst winds. Garry Frank, chief meteorologist with Channel 13 in Yuma sent several photos displaying damage that occurred in the Fortuna Foothills during the afternoon. Microburst winds estimated to be at least 65 knots snapped a large tree in half, with a trunk diameter of approximately 12 inches. Gusty winds destroyed a large metal awning and caved in a sheet metal garage door. Unfortunately a Severe Thunderstorm Warning was not in effect for this storm, however a Significant Weather Advisory did cover the situation and was issued from 443 pm until 530 pm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403275.